Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 97, NWS Jackson, MS

February 17, 2008Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 17, 2008, 6:01 AM CST for Lamar County, Mississippi. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2008, 6:01 AM CST (12:01 UTC)
Expired
Feb 17, 2008, 6:15 AM CST
In force
14 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Feb 17, 6:05 AM CSTTSTM WND DMGPurvis, MSREPORTED POWER LINES DOWN ALONG OLOH ROAD AND BAY CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 2:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 171201
SVRJAN
MSC073-171215-
/O.NEW.KJAN.SV.W.0097.080217T1201Z-080217T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
601 AM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 615 AM CST

* AT 601 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LUMBERTON...OR ABOUT 13 MILES NORTH OF POPLARVILLE...AND MOVING
  NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3101 8950 3101 8952 3102 8953 3110 8954
      3129 8935 3101 8934 3099 8944
TIME...MOT...LOC 1201Z 234DEG 56KT 3105 8939

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 4:01 AM CST, 2 hours earlier.

Area forecast discussion, Feb 17, 4:01 AM CST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CST SUN FEB 17 2008

CORRECTED WORDING IN LAST PARAGRAPH OF LONG TERM SECTION

.SHORT TERM...TODAY...SQUALL LINE CURRENTLY WORKING ITS WAY ACROSS
THE AREA THIS MORNING. TORNADO WATCH CURRENTLY IN AFFECT FOR THE
SOUTHEAST PORTIONS OF THE AREA. STORMS HAVE REMAINED ELEVATED FOR THE
MOST PART THIS MORNING...BUT WITH DEWPOINTS PUSHING UP INTO THE LOW
60S IN THE SOUTHEAST SOME OF THE STORMS MAY BECOME MORE SURFACE
BASED. IF THE STORMS DO BECOME SURFACE BASED THERE IS PLENTY OF SHEAR
IN THE ENVIRONMENT FOR TORNADO DEVELOPMENT. DAMAGING WINDS LOOKS TO
BE THE MAIN RISK AS THE SQUALL LINE PUSHES EAST. LOOKS LIKE MOST OF
THE CONVECTION WILL BE EAST OF THE AREA BY MID MORNING...BUT A FEW
SHOWERS WILL STILL BE POSSIBLE UNTIL LATE MORNING OVER THE EASTERN
COUNTIES. SKIES SHOULD BEGIN TO CLEAR OUT BY THE EARLY AFTERNOON.

COLD FRONT WILL PUSH THROUGH THE AREA DURING THE AFTERNOON AND WE
SHOULD WARM UP BEFORE THE COLD AIR ADVECTION INCREASES DURING THE
LATE AFTERNOON AND EARLY EVENING. MODELS INDICATE THAT THE WINDS WILL
REMAIN GUSTY OVER THE DELTA TODAY SO WILL ISSUE A LAKE WIND ADVISORY.
WINDS WILL BE GUSTY OVER MOST OF THE REMAINDER OF THE AREA
TODAY...BUT EXPECT THE WINDS SPEEDS TO REMAIN BELOW LAKE WIND
CRITERIA. STUCK PRETTY CLOSE TO GUIDANCE TODAY...BUT DID CUT SLIGHTLY
BELOW GUIDANCE IN THE DELTA AS THE COLD AIR ADVECTION WILL BEGIN
EARLIER IN THE AFTERNOON OVER THAT AREA./15/

.LONG TERM...TONIGHT THROUGH SUNDAY...A CHILLY START TO THE WEEK WILL
GIVE WAY TO MORE STORMY CONDITIONS AND POSSIBLE SEVERE WEATHER BY
LATE WEEK.

HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA TONIGHT AND MONDAY
AS THE COLD THERMAL TROUGH SHIFTS SLOWLY EAST ACROSS THE ERN CONUS.
A DRY CONTINENTAL POLAR AIRMASS WILL PERSIST THROUGH TUESDAY AND
HAVE CONTINUED TREND OF CUTTING GUIDANCE TEMPS BY A FEW DEGREES FOR
THESE PERIODS. ABUNDANT SUN AND STRONG SUBSIDENT MIXING SHOULD ALLOW
TEMPS TO WARM ABOVE 50 DEG MOST LOCATIONS SOUTH OF THE HWY 82
CORRIDOR MONDAY SO DID NOT CUT GUIDANCE MUCH. SIGNIFICANT AIRMASS
MODIFICATION WILL TAKE PLACE DURING THE MID WEEK GIVEN FORECAST FOR
BIG HEIGHT RISES AND SFC PRESSURE FALLS. RETURN FLOW AND CONVECTIVE
INSTABILITY DEVELOPS IN EARNEST OVER MUCH OF THE AREA LATE WEDNESDAY
AND EARLY THURSDAY...WITH 850MB THETAE VALUES PICKING UP TO >325 DEG
K AND K-INDICES APPROACHING 40 RESULTING IN ELEVATED TSTM ACTIVITY
AS WE GO INTO THURSDAY MORNING.

POWERFUL PACIFIC JET STREAM (00Z ANALYSIS 250MB UP TO 200KTS OVER
WRN PAC) ENERGY WILL DRIVE EWD INTO THE WRN/CNTRL CONUS BY LATE
WEEK. BUCKLING OF THE STRONG UPPER JET WILL COMBINE WITH STEEP LAPSE
RATES AND INCREASING LOW-LEVEL INSTABILITY AND RICH GULF RETURN FLOW
TO POTENTIALLY CREATE A SVR WX SET-UP AT SOME POINT FROM THURS
THROUGH NEXT WEEKEND INTO EARLY NEXT WEEK. GLOBAL MODELS INDICATE
THE POTENTIAL FOR AT LEAST A COUPLE OF STRONG SHORTWAVE TROUGHS AND
ASSOC ROUNDS OF SVR WX...PERHAPS ONE WAVE THURS-FRI AND THE SECOND
SUNDAY NIGHT/MONDAY. WHILE TIMING IS STILL MUCH IN QUESTION...THERE
IS CONSIDERABLE CONFIDENCE THAT SVR WX COULD OCCUR IN THE VICINITY
OF THE MS VALLEY REGION GIVEN INTENSITY OF UPSTREAM PACIFIC JET
ENERGY.
/EC/

&&

.AVIATION...SQUALL LINE CURRENTLY EXTENDS ALONG THE I-55 CORRIDOR
THIS MORNING BRINGING MVFR TO IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS. THE SQUALL LINE WILL AFFECT HBG/MEI UNTIL MID MORNING
BEFORE EXITING THE AREA..BUT A FEW SHOWERS AND LOW CLOUDS MAY KEEP
MVFR CONDITIONS UNTIL NOON OR SO. EXPECT VFR CONDITIONS FOR THE
REMAINDER OF THE PERIOD OVER THE ENTIRE AREA./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  40  53  32 / 100  11   0   0
MERIDIAN      73  41  55  31 / 100  14   0   0
VICKSBURG     69  40  53  33 /  39  11   0   0
HATTIESBURG   76  44  57  31 / 100  13   0   0
NATCHEZ       69  40  54  33 /  37  10   0   0
GREENVILLE    61  39  49  33 /  34  12   0   0
GREENWOOD     62  38  54  33 /  49  12   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     MSZ028>033-037>039-043>046-048>066-072>074.

     LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 2 PM CST THIS
     AFTERNOON FOR MSZ018-019-025-034-035.

LA...NONE.
AR...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 2 PM CST THIS
     AFTERNOON FOR ARZ074-075.

&&

15/EC
Hazardous weather outlook, Feb 17, 5:11 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
511 AM CST SUN FEB 17 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
511 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 AM FOR AREAS MAINLY SOUTH OF
I-20 AND EAST OF I-55. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE EARLY THIS MORNING AS A THE SQUALL LINE CONTINUES
TO MOVES ACROSS THE AREA. THE SQUALL LINE SHOULD BE EAST OF THE AREA
BY 8 AM THIS MORNING WHICH SHOULD END THE SEVERE RISK. DAMAGING WINDS
AND ISOLATED TORNADOES CONTINUE TO BE THE MAIN RISK WITH THESE
STORMS.

WINDY CONDITIONS WILL PREVAIL OVER THE DELTA LATER THIS MORNING INTO
THE AFTERNOON HOURS AS A COLD FRONT MOVES ACROSS THE AREA. A LAKE
WIND ADVISORY IS IN AFFECT UNTIL 4 PM THIS AFTERNOON FOR WINDS OF 15
TO 20 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE OVER THE OUTLOOK AREA LATE THIS WEEK
INTO NEXT WEEKEND. A STRONG JET STREAM WILL COMBINE WITH INCREASING
INSTABILITY AND MOISTURE TO BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS AT TIMES DURING THE PERIOD FROM THURSDAY THROUGH
SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS MORNING AND AGAIN LATE IN THE WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

15

In the hours before

Special weather statement, Feb 17, 2:09 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
209 AM CST SUN FEB 17 2008

LAZ016-MSZ018-019-025>027-034>036-040>043-047-048-053-170910-
CLAIBORNE MS-HINDS MS-WARREN MS-MADISON MS-BOLIVAR MS-SUNFLOWER
MS-GRENADA MS-LEFLORE MS-CARROLL MS-WASHINGTON MS-HOLMES
MS-HUMPHREYS MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS-MADISON LA-
209 AM CST SUN FEB 17 2008

...LINE OF STRONG THUNDERSTORMS MOVING TOWARD THE INTERSTATE 55
CORRIDOR...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL
AND 45 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF RULEVILLE TO 11
MILES SOUTHWEST OF YOKENA AT 209 AM CST...MOVING EAST AT 40 MPH.
THIS LINE WILL APPROACH INTERSTATE 55 IN CENTRAL AND NORTHERN
MISSISSIPPI BY 330 AM.

PEOPLE IN BOLIVAR...CARROLL...CLAIBORNE...GRENADA...HINDS...HOLMES...
HUMPHREYS...ISSAQUENA...LEFLORE...MADISON...SHARKEY...SUNFLOWER...
WARREN...WASHINGTON AND YAZOO COUNTIES...INCLUDING THE CITIES OF
BELZONI...BLACK HAWK...CLINTON...GREENWOOD...INDIANOLA...ITTA BENA...
MOORHEAD...REDWOOD...ROLLING FORK...RULEVILLE...THORNTON...VALLEY
PARK...VICKSBURG AND YAZOO CITY...SHOULD MONITOR THESE STORMS
CLOSELY.

BYB
Special weather statement, Feb 17, 3:11 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
311 AM CST SUN FEB 17 2008

MSZ054-170955-
COPIAH MS-
311 AM CST SUN FEB 17 2008

...GUSTY THUNDERSTORMS MOVING THROUGH COPIAH COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 45 MPH WINDS WAS LOCATED
6 MILES NORTH OF BARLOW AT 311 AM CST...MOVING EAST NORTHEAST AT 55
MPH.

PEOPLE IN COPIAH COUNTY...INCLUDING THE CITIES OF CRYSTAL SPRINGS AND
HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Feb 17, 3:21 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
321 AM CST SUN FEB 17 2008

MSZ042-043-048-049-170950-
HINDS MS-RANKIN MS-MADISON MS-YAZOO MS-
321 AM CST SUN FEB 17 2008

...LINE OF STORMS MOVING INTO THE JACKSON METRO...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO
45 MPH WAS LOCATED FROM 4 MILES EAST OF YAZOO CITY TO 6 MILES
SOUTHWEST OF DRY GROVE AT 321 AM CST...MOVING EAST AT 30 MPH.
THESE STORMS ARE EXPECTED TO PUSH THROUGH THE MAJORITY OF THE METRO
AREA THROUGH 430 AM WITH GUSTY WINDS BEING THE MAIN RISK.

PEOPLE IN HINDS...MADISON...RANKIN AND YAZOO COUNTIES...INCLUDING THE
CITIES OF BRANDON...CANTON...CLINTON...FLOWOOD...JACKSON...MADISON...
PEARL...RICHLAND...RIDGELAND...STAR AND YAZOO CITY...SHOULD MONITOR
THESE STORMS CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 1:15 AM CSTSevere Thunderstorm WarningJANIssaquena, Warren45 min
Feb 17, 1:25 AM CSTSevere Thunderstorm WarningJANAdams, Jefferson50 min
Feb 17, 2:13 AM CSTSevere Thunderstorm WarningJANAdams, Claiborne, Franklin, Jefferson62 min
Feb 17, 2:54 AM CSTSevere Thunderstorm WarningJANClaiborne, Hinds20 min
Feb 17, 3:29 AM CSTSevere Thunderstorm WarningJANLincoln46 min
Feb 17, 4:06 AM CSTSevere Thunderstorm WarningJANCopiah, Jefferson Davis, Lawrence, Simpson39 min
Feb 17, 4:39 AM CSTSevere Thunderstorm WarningJANMarion51 min
Feb 17, 4:59 AM CSTTornado WarningJANLamar, Marion61 min
Feb 17, 5:13 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis47 min
Feb 17, 5:18 AM CSTLake Wind AdvisoryJANBolivar, Humphreys, Leflore, Sunflower, Washington9 hr
Feb 17, 5:20 AM CSTTornado WarningJANCovington, Jefferson Davis40 min
Feb 17, 5:46 AM CSTTornado WarningJANJasper, Smith26 min
Feb 17, 5:48 AM CSTSevere Thunderstorm WarningJANForrest42 min
Feb 17, 6:02 AM CSTSevere Thunderstorm WarningJANJones28 min
Feb 17, 6:15 AM CSTSevere Thunderstorm WarningJANJones23 min
Feb 17, 6:16 AM CSTTornado WarningJANJones22 min
Feb 17, 6:36 AM CSTTornado WarningJANClarke42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.